Thunderstorm Wind, Fall River
- When
- August 1, 5:10 PM MST
- Where
- Fall River County, 13.69 mi NNW of Edgemont
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.470, -103.970
A severe thunderstorm produced 60 mph wind gusts across northwestern Fall River County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced 60 mph wind gusts across northwestern Fall River County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 1, 1:15 PM MST, 3 hours 55 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
215 PM MDT MON AUG 1 2011
.DISCUSSION...20Z SURFACE ANALYSIS HAS LOW PRESSURE OVER NORTH
CENTRAL SOUTH DAKOTA WITH A TROF EXTENDING SOUTHWARD THROUGH KPHP
AND KIEN AS WELL AS A COLD FRONT NEAR THE SD/ND BORDER JUST
THROUGH K2WX. RADAR IMAGERY SHOWS SEVERE STORMS POPPING UP OVER
NORTHWESTERN SOUTH DAKOTA NEAR THE COLD FRONT. WATER VAPOR SHOWS
SHORTWAVE ENERGY OVER WY WITH MONSOONAL FLOW HEADING TOWARD ND/SD.
OVERALL MODELS IN FAIRLY GOOD AGREEMENT WITH NO MAJOR DIFFERENCES.
FOR TONIGHT...SHORTWAVE WILL CROSS NORTHERN PORTIONS OF FORECAST
AREA AS MONSOONAL MOISTURE INTERACTS WITH THE WAVE AND COLD FRONT
CREATING STRONG TO SEVERE THUNDERSTORMS. THE STRONGEST SHEAR THIS
EVENING WILL BE OVER NORTHWEST/CENTRAL SOUTH DAKOTA AND WITH AN
INVERTED-V SOUNDING...INDICATES THE MAIN THREAT WILL BE SEVERE
WIND GUSTS. HOWEVER THE COLD FRONT SWINGS THROUGH THE
AREA...ALLOWING SOME REPRIEVE FROM THE HEAT FOR CENTRAL AND
SOUTH CENTRAL SOUTH DAKOTA.
FOR TUESDAY...HIGH PRESSURE SETTLES OVER THE AREA WITH COOLER AND
DRIER AIR IN THE WAKE OF THE COLD FRONT. HOWEVER RETURN FLOW IN
THE AFTERNOON/EVENING COMBINED WITH LIMITED INSTABILITY AND WEAK
FORCING WILL CREATE ANOTHER CHANCE FOR THUNDERSTORMS MAINLY OVER
NORTHEASTERN WYOMING AND FAR WESTERN SOUTH DAKOTA.
FOR TUESDAY NIGHT...STORMS WILL SUSTAIN DUE TO THETA-E ADVECTION
AND A LOW LEVEL JET THAT DEVELOPS ACROSS NORTHEASTERN WYOMING INTO
SOUTHEASTERN MONTANA. TEMPERATURES OVERNIGHT WILL BE AROUND
AVERAGE.
WEAK UPPER HIGH OVER TEXAS CREATES A SOUTHWEST FLOW PATTERN
BRINGING MONSOONAL MOISTURE BACK INTO THE FORECAST AREA BEGINNING
ON WEDNESDAY. SHORTWAVES EMBEDDED IN THE FLOW WILL CREATE AN UNSETTLED
WEATHER PATTERN THROUGH THE EXTENDED FORECAST...LEADING TO A DAILY
CHANCE FOR THUNDERSTORMS AND SEASONAL TEMPERATURES.
&&
.AVIATION...COLD FRONT WILL PUSH THROUGH WESTERN SOUTH DAKOTA THIS
EVENING PRODUCING SCATTERED THUNDERSTORMS AND GUSTY NORTHWEST
WINDS. VFR CONDITIONS ARE EXPECTED WITH IFR/MVFR IN THE VICINITY
OF STORMS. THE STRONGEST WINDS WILL BE ACROSS THE SOUTH DAKOTA
PLAINS WITH SPEEDS OF 20 TO 25 KTS WHEN THE FRONT PASSES.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...HEAT ADVISORY UNTIL 7 PM MDT /8 PM CDT/ THIS EVENING FOR BENNETT-
HAAKON-JACKSON-MELLETTE-SHANNON-TODD-TRIPP-ZIEBACH.
WY...NONE.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 515 AM MDT MON AUG 1 2011 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-021300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 515 AM MDT (615 AM CDT) MON AUG 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER NORTHWEST INTO PARTS OF CENTRAL SOUTH DAKOTA... PARTICULARLY NORTH AND EAST OF A LINE FROM BUFFALO TO PHILIP. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREATS. A HEAT ADVISORY IS IN EFFECT TODAY FOR CENTRAL SOUTH DAKOTA. HEAT INDEX VALUES WILL REACH 100 TO 110 DEGREES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE EACH DAY THROUGH THE UPCOMING WEEKEND. ALTHOUGH WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME...AN OCCASIONAL SEVERE STORM WITH LARGE HAIL OR DAMAGING WIND GUSTS REMAINS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
456 PM MDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND GST 11 WNW UNION CENTER 44.60N 102.89W
08/01/2011 E60 MPH MEADE SD PUBLIC
&&
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
501 PM MDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 5 N DUPREE 45.12N 101.59W
08/01/2011 E2.75 INCH ZIEBACH SD PUBLIC
0455 PM TSTM WND GST 5 N DUPREE 45.12N 101.59W
08/01/2011 E80.00 MPH ZIEBACH SD PUBLIC
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
504 PM MDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1245 PM HAIL 12 ENE LADNER 45.90N 103.50W
08/01/2011 E1.00 INCH HARDING SD PUBLIC
1245 PM TSTM WND GST 12 ENE LADNER 45.90N 103.50W
08/01/2011 E60.00 MPH HARDING SD PUBLIC
0100 PM TSTM WND GST 4 N LUDLOW 45.89N 103.38W
08/01/2011 M52.00 MPH HARDING SD DEPT OF HIGHWAYS
SD DOT HIGHWAY OBSERVATION ALONG HIGHWAY 85.
0105 PM HAIL 13 ENE LUDLOW 45.90N 103.13W
08/01/2011 E1.50 INCH HARDING SD PUBLIC
0110 PM HAIL 20 S CAMP CROOK 45.26N 103.98W
08/01/2011 E1.00 INCH HARDING SD PUBLIC
0110 PM TSTM WND GST 20 S CAMP CROOK 45.26N 103.98W
08/01/2011 E60.00 MPH HARDING SD PUBLIC
0130 PM HAIL 9 N RALPH 45.90N 103.07W
08/01/2011 E1.75 INCH HARDING SD PUBLIC
0215 PM TSTM WND GST 7 W HOOVER 45.11N 103.41W
08/01/2011 E50.00 MPH BUTTE SD PUBLIC
0220 PM TSTM WND GST 2 WNW HOOVER 45.12N 103.31W
08/01/2011 E60.00 MPH BUTTE SD PUBLIC
0230 PM TSTM WND DMG HOOVER 45.11N 103.27W
08/01/2011 BUTTE SD CO-OP OBSERVER
ESTIMATED 80-90 MPH WINDS TOOK DOWN A CORRAL AND A
GRANNERY. 5 INCH DIAMETER TREES TWISTED OFF. 1.25 INCH
MEASURED RAINFALL. PEA-QUARTER SIZE HAIL.
0230 PM HAIL HOOVER 45.11N 103.27W
08/01/2011 E1.00 INCH BUTTE SD TRAINED SPOTTER
0230 PM TSTM WND GST HOOVER 45.11N 103.27W
08/01/2011 E80.00 MPH BUTTE SD TRAINED SPOTTER
0240 PM HAIL 10 ESE HOOVER 45.07N 103.08W
08/01/2011 E3.00 INCH BUTTE SD PUBLIC
0244 PM TSTM WND GST 8 SE HOOVER 45.03N 103.15W
08/01/2011 E60.00 MPH BUTTE SD TRAINED SPOTTER
0322 PM TSTM WND GST 7 W MAURINE 45.02N 102.74W
08/01/2011 E60.00 MPH MEADE SD PUBLIC
0322 PM HAIL 7 W MAURINE 45.02N 102.74W
08/01/2011 E1.00 INCH MEADE SD PUBLIC
0330 PM HAIL 1 W MAURINE 45.02N 102.62W
08/01/2011 E1.00 INCH MEADE SD PUBLIC
0330 PM TSTM WND GST 1 W MAURINE 45.02N 102.62W
08/01/2011 E70.00 MPH MEADE SD PUBLIC
SHAKING THE HOUSE
0345 PM TSTM WND GST 5 E MAURINE 45.02N 102.50W
08/01/2011 E70.00 MPH MEADE SD PUBLIC
LARGE TREE BRANCHES BROKEN
0350 PM HAIL 10 E MAURINE 45.04N 102.39W
08/01/2011 E1.25 INCH PERKINS SD TRAINED SPOTTER
0350 PM TSTM WND GST 10 E MAURINE 45.04N 102.39W
08/01/2011 E70.00 MPH PERKINS SD TRAINED SPOTTER
4-5 INCH DIAMETER TREE BRANCHES BROKEN
0415 PM TSTM WND GST 6 NW FAITH 45.08N 102.12W
08/01/2011 E60.00 MPH PERKINS SD PUBLIC
0426 PM TSTM WND GST FAITH 45.02N 102.03W
08/01/2011 M79.00 MPH MEADE SD ASOS
0440 PM TSTM WND GST 5 W RED ELM 45.06N 101.89W
08/01/2011 M70.00 MPH ZIEBACH SD PUBLIC
0440 PM TSTM WND GST 11 WNW UNION CENTER 44.60N 102.89W
08/01/2011 E60.00 MPH MEADE SD PUBLIC
0445 PM TSTM WND GST 3 ENE RED ELM 45.07N 101.73W
08/01/2011 E80.00 MPH ZIEBACH SD TRAINED SPOTTER
WORST WIND HES SEEN IN YEARS
0445 PM HAIL 3 ENE RED ELM 45.07N 101.73W
08/01/2011 E1.00 INCH ZIEBACH SD TRAINED SPOTTER
0455 PM HAIL 5 N DUPREE 45.12N 101.59W
08/01/2011 E2.75 INCH ZIEBACH SD PUBLIC
0455 PM TSTM WND GST 5 N DUPREE 45.12N 101.59W
08/01/2011 E80.00 MPH ZIEBACH SD PUBLIC
&&
THIS TABLE LISTS THE REPORTS BY HAIL SIZE OR WIND SPEED OR RAIN
AMOUNT...AND MAY NOT NECESSARILY BE THE FINAL HAIL SIZE OR WIND
SPEED OR RAIN AMOUNT FOR THAT LOCATION.
HAIL REPORTS LISTED BY SIZE (INCHES)
SIZE LOCATION ST COUNTY TIME
------ ----------------------- -- -------------- -------
3.00 10 ESE HOOVER SD BUTTE 0240 PM
2.75 5 N DUPREE SD ZIEBACH 0455 PM
1.75 9 N RALPH SD HARDING 0130 PM
1.50 13 ENE LUDLOW SD HARDING 0105 PM
1.25 10 E MAURINE SD PERKINS 0350 PM
1.00 3 ENE RED ELM SD ZIEBACH 0445 PM
1.00 1 W MAURINE SD MEADE 0330 PM
1.00 7 W MAURINE SD MEADE 0322 PM
1.00 HOOVER SD BUTTE 0230 PM
1.00 20 S CAMP CROOK SD HARDING 0110 PM
1.00 12 ENE LADNER SD HARDING 1245 PM
TSTM WIND REPORTS LISTED BY SPEED (MPH)
SPEED LOCATION ST COUNTY TIME
------ ----------------------- -- -------------- -------
80.00 5 N DUPREE SD ZIEBACH 0455 PM
80.00 3 ENE RED ELM SD ZIEBACH 0445 PM
WORST WIND HES SEEN IN YEARS
80.00 HOOVER SD BUTTE 0230 PM
79.00 FAITH SD MEADE 0426 PM
70.00 5 W RED ELM SD ZIEBACH 0440 PM
70.00 10 E MAURINE SD PERKINS 0350 PM
4-5 INCH DIAMETER TREE BRANCHES BROKEN
70.00 5 E MAURINE SD MEADE 0345 PM
LARGE TREE BRANCHES BROKEN
70.00 1 W MAURINE SD MEADE 0330 PM
SHAKING THE HOUSE
60.00 11 WNW UNION CENTER SD MEADE 0440 PM
60.00 6 NW FAITH SD PERKINS 0415 PM
60.00 7 W MAURINE SD MEADE 0322 PM
60.00 8 SE HOOVER SD BUTTE 0244 PM
60.00 2 WNW HOOVER SD BUTTE 0220 PM
60.00 20 S CAMP CROOK SD HARDING 0110 PM
60.00 12 ENE LADNER SD HARDING 1245 PM
52.00 4 N LUDLOW SD HARDING 0100 PM
SD DOT HIGHWAY OBSERVATION ALONG HIGHWAY 85.
50.00 7 W HOOVER SD BUTTE 0215 PM
SMITHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
507 PM MDT MON AUG 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM HAIL DUPREE 45.05N 101.59W
08/01/2011 E2.50 INCH ZIEBACH SD LAW ENFORCEMENT
ALSO HAD 40 TO 50 MPH WINDS.
&&
SMITHSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 554 PM MDT MON AUG 1 2011 SDZ031-073-020045- PENNINGTON CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD- 554 PM MDT MON AUG 1 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN PENNINGTON AND CENTRAL MEADE COUNTIES UNTIL 645 PM MDT... AT 551 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF ELM SPRINGS...OR 38 MILES NORTHEAST OF DOWNTOWN RAPID CITY...MOVING EAST AT 25 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... AREAS NORTHEAST OF ELM SPRINGS... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. BUNKERS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 604 PM MDT MON AUG 1 2011 SDZ031-073-020045- PENNINGTON CO PLAINS SD-SOUTHERN MEADE CO PLAINS SD- 604 PM MDT MON AUG 1 2011 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PENNINGTON AND EASTERN MEADE COUNTIES UNTIL 645 PM MDT... AT 601 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ELM SPRINGS...OR 42 MILES NORTHEAST OF DOWNTOWN RAPID CITY...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... AREAS NORTHEAST OF ELM SPRINGS... AREAS NORTH OF CREIGHTON... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. BUNKERS
The Rapid City radar (KUDX), 117 km away, was scanning. The volume nearest the first event began at 00:10 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, August 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 331320.